North Carolina, 2016Flash Flooding and Damaging Winds in North Carolina, July 31, 2016
July 31, 2016 · NWS RAH · 15 events in 7 counties and zones
Moderate to strong instability coupled with a surface trough and disturbance aloft produced afternoon and evening scattered to numerous storms. Some of these storms became severe and produced damaging winds, as well as very heavy rain and localized flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate to strong instability coupled with a surface trough and disturbance aloft produced afternoon and evening scattered to numerous storms. Some of these storms became severe and produced damaging winds, as well as very heavy rain and localized flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 31, 2:30 PM EST, 50 minutes earlier.
Area forecast discussion, Jul 31, 2:30 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
330 PM EDT SUN JUL 31 2016
.SYNOPSIS...
An upper level trough will push east, from the Great Lakes and Ohio
Valley today, into the Northeast and Mid-Atlantic states Monday. A
surface trough will strengthen over central North Carolina this
afternoon and evening, then drift into the Coastal Plain later
Monday.
&&
.NEAR TERM /TONIGHT/...
As of 330 PM Sunday...
Strong daytime heating within the moist 1.7-2.2" PWAT airmass in
place east of the baggy trough approaching slowly from the west will
support scattered to numerous showers and thunderstorms this
afternoon and evening. A weak shear axis moving eastward across
Central NC will also provide some weak support, but otherwise storms
should be diurnally driven. Moderate instability of 2000-2500 of
MLCAPE coupled with deep layer shear of 15 to 20kts could support an
isolated strong to severe storms, capable of producing an isolated
wet downburst. Additionally, given the high moisture content,
localized flooding will also be possible.
Lows overnight in the lower to mid 70s.
&&
.SHORT TERM /Monday and Monday night/...
As of 330 PM Sunday...
Mid/upper level trough will move slowly east-southeast through the
Mid-Atlantic States late Monday. Nwly flow in the wake of the upper
trough passage is expected to push the weak surface front/trough
east towards the coast by daybreak Tuesday. PWATS will remain
high(1.7-2.2")ahead of the trough. Near sfc moisture convergence
along the eastward moving surface front/trough and strong daytime
heating will support high chance to likely pops. Thermodynamic
environment will be very similar to today with moderate buoyancy and
weak 15 to 20kt of deep layer shear supportive of an isolated severe
threat/wet downburst.
Not as warm as previous days, owing to increase cloud cover and high
rain chances. Highs in the upper 80s to lower 90s, highly dependent
on convective evolution.
Storms could linger longer into the evening and overnight hours,
especially across eastern areas invof of the surface trough/front,
but eventually drier air should advect into the area from the west
ending rain chances. Lows 70 to 75.
&&
.LONG TERM /Tuesday through Sunday/...
As of 252 PM Sunday...
On Tuesday, the longwave trough axis will shift to our east,
followed by drier northerly flow in its wake, as indicated by pwats
falling from from 1.8 inches Tue morning to around 1.25 inches by
Tue afternoon. Sfc dwpts are progged to drop below 70 for areas west
of I-95 during this time as well. This relatively drier pattern
will continue through the mid-week period, so look for pops at or
below climo during this time, along with near seasonable temps.
Temps and humidity will gradually increase again during the late-
week period and into next weekend as the sfc ridge axis shifts to
our east and s-sw low level flow becomes re-established across our
area. However, guidance suggest pops will remain below climo given
the mid/upr ridge centered just to our west and the absence of any
well-defined lifting mechanisms.
&&
.AVIATION /18Z Sunday through Friday/...
As of 200 PM Sunday...
24-Hour TAF period: Strong daytime heating within a moist airmass
will support scattered to numerous showers and thunderstorms this
afternoon and evening. The strongest storms will reduce CIGS and
VSBYS into the MVFR/IFR categories, otherwise expect generally VFR
conditions with light swly winds. Scattered to numerous storms
are expected again Monday afternoon.
Outlook: Sub-VFR restrictions will occur primarily with isolated to
scattered showers and storms during the afternoon/early evening.
Patchy early morning fog will also be possible.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Badgett
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...np
AVIATION...CBL
Hazardous weather outlook, Jul 31, 2:58 AM EST, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
358 AM EDT SUN JUL 31 2016
NCZ007>011-021>028-038>043-073>078-083>086-088-089-010800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
358 AM EDT SUN JUL 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
HEAT INDICES WILL APPROACH HEAT ADVISORY CRITERIA THIS
AFTERNOON... MAINLY IN AREAS SOUTH AND EAST OF RALEIGH. THIS
INCLUDES FAYETTEVILLE... GOLDSBORO... WILSON... ROCKY MOUNT AND
ROANOKE RAPIDS... WHERE HEAT INDICES AROUND 100 TO 103 WILL OCCUR.
CONTINUED CAUTION IS ADVISED TO PREVENT HEAT RELATED ILLNESSES.
STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO MID-
EVENING. WIND GUSTS TO 50 MPH... FREQUENT LIGHTNING... AND
LOCALLY VERY HEAVY RAIN WILL OCCUR.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED... MAINLY OVER THE
EASTERN PIEDMONT... SANDHILLS... AND COASTAL PLAIN MONDAY
AFTERNOON AND EVENING. LOCALLY HEAVY RAIN MAY PRODUCE URBAN AND
SMALL STREAM FLOODING.
HEAT ADVISORIES MAY BE NEEDED AGAIN TUESDAY THROUGH FRIDAY AS THE
HEAT INDICES INCREASE.
PWB
In the hours before
Special weather statement, Jul 31, 2:47 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
347 PM EDT SUN JUL 31 2016
NCZ077-088-312030-
CUMBERLAND NC-HARNETT NC-
347 PM EDT SUN JUL 31 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN
CUMBERLAND AND SOUTHWESTERN HARNETT COUNTIES UNTIL 430 PM EDT...
AT 346 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
POPE AFB...OR NEAR FORT BRAGG...MOVING EAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...FORT BRAGG...POPE AFB...SPRING LAKE...EASTOVER...
WADE...LINDEN...BONNIE DOONE...ANDERSON CREEK AND TIMBERLAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3507 7909 3516 7911 3517 7910 3519 7910
3520 7911 3525 7912 3535 7873 3508 7868
TIME...MOT...LOC 1946Z 262DEG 19KT 3518 7904
GIHSpecial weather statement, Jul 31, 3:07 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
407 PM EDT SUN JUL 31 2016
NCZ041-042-312100-
JOHNSTON NC-WAKE NC-
407 PM EDT SUN JUL 31 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF JOHNSTON AND
SOUTHERN WAKE COUNTIES UNTIL 500 PM EDT...
AT 406 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CLAYTON...OR 12 MILES NORTHWEST OF SMITHFIELD...MOVING EAST AT
20 MPH. ANOTHER STORM IS DEVEOLPING OVER HOLLY SPRINGS, ALSO MOVING
EAST.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
RALEIGH...CARY...SMITHFIELD...GARNER...FUQUAY-VARINA...CLAYTON...
APEX...HOLLY SPRINGS...KNIGHTDALE AND MICRO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
&&
LAT...LON 3544 7815 3540 7858 3552 7869 3561 7900
3575 7894 3581 7826 3577 7825 3573 7821
3571 7816 3561 7813 3558 7807
TIME...MOT...LOC 2006Z 264DEG 19KT 3563 7850
10Special weather statement, Jul 31, 3:15 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
415 PM EDT SUN JUL 31 2016
NCZ028-312115-
EDGECOMBE NC-
415 PM EDT SUN JUL 31 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF EDGECOMBE COUNTY
UNTIL 515 PM EDT...
AT 414 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROCKY MOUNT...MOVING EAST AT 20 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...TARBORO...PRINCEVILLE...SHARPSBURG...PINETOPS...
WHITAKERS...MACCLESFIELD...CONETOE...SPEED AND LEGGETT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
&&
LAT...LON 3582 7735 3583 7739 3581 7742 3580 7747
3568 7766 3573 7772 3583 7775 3587 7783
3615 7770 3615 7768 3611 7762 3609 7753
3606 7754 3605 7753 3604 7753 3604 7747
3600 7743 3601 7741 3590 7734
TIME...MOT...LOC 2014Z 263DEG 15KT 3589 7770
10Thunderstorm Wind, Harnett
- When
- July 31, 3:20 PM EST
- Where
- Harnett County, 3.47 mi NNW of Buies Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 35.448, -78.767
Trees were reported down on Mamie Upchurch Road.
Thunderstorm Wind, Sampson
- When
- July 31, 5:35 PM EST
- Where
- Sampson County, 1.19 mi WSW of Clinton Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 35.021, -78.348
Trees were reported down along United States Highway 421, northwest of Clinton.
Thunderstorm Wind, Alamance
- When
- July 31, 5:40 PM EST
- Where
- Alamance County, 2.66 mi SE of Just Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.169, -79.252
Trees were reported down on Harmony Church Road.
Thunderstorm Wind, Orange
- When
- July 31, 7:12 PM EST
- Where
- Orange County, 2.72 mi SW of Buckhorn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 36.025, -79.257
Numerous trees were reported down across Oak Grove Church Road and Mebane Oaks Road.
Thunderstorm Wind, Orange
- When
- July 31, 7:20 PM EST
- Where
- Orange County, 1.59 mi NNE of Hillsborough
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.101, -79.108
One tree was reported down on North Carolina Highway 86.
Flash Flood, Orange
- When
- July 31, 7:30 PM EST to 9:30 PM EST
- Where
- Orange County, 2.35 mi SSW of Buckhorn to 3.08 mi S of Buckhorn
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.020, -79.240
Oak Grove Church Road was closed due to high water.
Thunderstorm Wind, Davidson
- When
- July 31, 7:32 PM EST
- Where
- Davidson County, 0.69 mi S of Glen Anna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 35.840, -80.100
Trees were reported down in southern Thomasville.
Thunderstorm Wind, Davidson
- When
- July 31, 7:45 PM EST
- Where
- Davidson County, 0.51 mi E of Shale Brick
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.800, -80.121
One tree was reported down across Cunningham Road, southwest of Thomasville.
Thunderstorm Wind, Davidson
- When
- July 31, 7:47 PM EST
- Where
- Davidson County, 1.16 mi WNW of Lambeth
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.824, -80.120
One tree was reported down at Sullivan Road and Cunningham Road.
Thunderstorm Wind, Davidson
- When
- July 31, 7:47 PM EST
- Where
- Davidson County, 1.16 mi WNW of Lambeth
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.824, -80.120
One tree was reported down across Sullivan Road and Carter Road.
Flash Flood, Orange
- When
- July 31, 8:00 PM EST to 9:30 PM EST
- Where
- Orange County, 2.15 mi NNW of Teer to 1.61 mi N of Orange Grove
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.980, -79.240
Bradshaw Quarry Road was reported closed due to high water.
Thunderstorm Wind, Chatham
- When
- July 31, 8:30 PM EST
- Where
- Chatham County, 1.56 mi SSE of Seaforth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 35.709, -79.020
Trees were reported down on Ebenezer Road on the southeast side of Jordan Lake.
Flash Flood, Davidson
- When
- July 31, 8:30 PM EST to 11:59 PM EST
- Where
- Davidson County, 0.47 mi SW of Lambeth to 1.02 mi ESE of Lambeth
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 35.815, -80.106
Flooding was reported near the intersection of Lee Road and North Carolina Highway 109, and along Light Road. In addition a water rescue was reported at the 1100 block of Lee Road.
Flash Flood, Durham
- When
- July 31, 9:00 PM EST to 9:30 PM EST
- Where
- Durham County, 1.49 mi SSW of Gorman to 2.07 mi SSE of Gorman
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.030, -78.830
Carpenter Road was reported to be washed out.
Flash Flood, Durham
- When
- July 31, 9:00 PM EST to 9:30 PM EST
- Where
- Durham County, 1.49 mi NNW of Gorman to 1.21 mi WNW of Durham Skypark Arpt
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.070, -78.830
Glenn Road was reported washed out in the 3100 block.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in North Carolina, July 31, 20161 death · $3,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in North Dakota, July 31, 2016$1.1 million · 2 in hail · 12 events
- Damaging Winds and Lightning Strike in Georgia, July 31, 2016$103,000 · 60 kt wind · 5 events
- Damaging Winds in North Carolina, July 31, 2016$21,000 · 50 kt wind · 6 events
- Flash Flooding and Heavy Rain in Virginia, July 31, 2016$20,000 · 5 events
- Hail and Damaging Winds in Pennsylvania, July 31, 2016$14,000 · 1 in hail · 6 events
- Flash Flooding in New Jersey, July 31, 201613 events
- Flash Flood and Hail in South Dakota, July 31, 20161.75 in hail · 12 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 31, 201611 events
- Damaging Winds in North Carolina, July 31, 2016$14,000 · 56 kt wind · 3 events
- Damaging Winds in Mississippi, July 31, 2016$13,000 · 3 events
- Dense Fog in Virginia, July 31, 20168 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650383, 650382, 650280, 650272, 650278, 651231, 650270, 650273, 650274, 650276, 651232, 647872, 650385, 651233, 651234.